Alert archive / North Dakota / Wind Advisories in 2014
Wind Advisory 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Nov 16, 2014, 3:47 AM CST for 15 counties in North Dakota; 5 counties in Minnesota. It took effect at Nov 16, 2014, 12:00 PM CST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2014, 3:47 AM CST (09:47 UTC)
- In effect from
- Nov 16, 2014, 12:00 PM CST
- Expired
- Nov 16, 2014, 3:10 PM CST
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453 WWUS73 KFGF 160947 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 347 AM CST SUN NOV 16 2014 ...STRONG NORTH WINDS BEHIND APPROACHING COLD FRONT THIS AFTERNOON... .STRONG NORTHERLY WINDS GUSTING TO 40 MPH WILL DEVELOP THIS AFTERNOON IN THE WAKE OF AN APPROACHING COLD FRONT AND CONTINUE INTO EARLY EVENING. AREAS OF LIGHT SNOW WILL PRECEDE THE COLD FRONT WITH ACCUMULATIONS GENERALLY LESS THAN AN INCH EXPECTED. THE LIGHT SNOW COMBINED WITH INCREASING WINDS COULD REDUCE VISIBILITY AT TIMES IN OPEN COUNTRY. WINDS WILL GRADUALLY DIMINISH SOMEWHAT THIS EVENING. MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-054- 170100- /O.NEW.KFGF.WI.Y.0014.141116T1800Z-141117T0100Z/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...ADAMS 347 AM CST SUN NOV 16 2014 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING. * TIMING...WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE THIS AFTERNOON CONTINUING INTO EARLY EVENING. * WINDS...NORTH 25 TO 35 MPH WITH HIGHER GUSTS. * LIGHT SNOW PRECEDING THE FRONT MAY COMBINE WITH THE WIND TO REDUCE VISIBILITY AT TIMES IN OPEN COUNTRY MAKING FOR HAZARDOUS TRAVEL. IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
143 WWUS73 KFGF 161600 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1000 AM CST SUN NOV 16 2014 ...STRONG NORTH WINDS BEHIND APPROACHING COLD FRONT THIS AFTERNOON... .STRONG NORTHERLY WINDS GUSTING TO 40 MPH WILL DEVELOP THIS AFTERNOON IN THE WAKE OF AN APPROACHING COLD FRONT AND CONTINUE INTO EARLY EVENING. AREAS OF LIGHT SNOW WILL PRECEDE THE COLD FRONT WITH ACCUMULATIONS GENERALLY LESS THAN AN INCH EXPECTED. THE LIGHT SNOW COMBINED WITH INCREASING WINDS COULD REDUCE VISIBILITY AT TIMES IN OPEN COUNTRY. WINDS WILL GRADUALLY DIMINISH SOMEWHAT THIS EVENING. MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-054- 170100- /O.CON.KFGF.WI.Y.0014.141116T1800Z-141117T0100Z/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...ADAMS 1000 AM CST SUN NOV 16 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * TIMING...WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE THIS AFTERNOON CONTINUING INTO EARLY EVENING. * WINDS...NORTH 25 TO 35 MPH WITH HIGHER GUSTS. * LIGHT SNOW PRECEDING THE FRONT MAY COMBINE WITH THE WIND TO REDUCE VISIBILITY AT TIMES IN OPEN COUNTRY MAKING FOR HAZARDOUS TRAVEL. IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HOPKINS
841 WWUS73 KFGF 162110 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 310 PM CST SUN NOV 16 2014 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-054- 162215- /O.CAN.KFGF.WI.Y.0014.000000T0000Z-141117T0100Z/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...ADAMS 310 PM CST SUN NOV 16 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY FOR BLOWING SNOW. $$ DK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 16, 3:26 AM CST, 21 minutes earlier.
Area forecast discussion, Nov 16, 3:26 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 AM CST SUN NOV 16 2014
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 320 AM CST SUN NOV 16 2014
FORECAST CHALLENGES REVOLVE AROUND UPCOMING COLD FRONTAL PASSAGE
TODAY AND RELATED SNOW AMOUNTS...WIND AND BLOWING SNOW POTENTIAL.
PREFER THE ECMWF WHICH IS LINING UP BETTER WITH MESO-SCALE MODEL
SOLUTIONS AS FAR AS SNOW AMOUNTS.
WELL DEFINED SHORTWAVE INTO SOUTHERN MB/SASK TO SWING THROUGH FA
TODAY. ASSOCIATED COLD FRONT ORIENTED FROM NORTHERN MB LAKES
REGION TO SW SASK WILL REACH NW FA MID MORNING AND THROUGH THE FA
BY EVENING. CURRENT BAND OF LIGHT SNOW PRETTY WELL DEPICTED BY
MESOSCALE MODELS WILL PRECEDE CFP AND AMOUNTS WITH THIS BAND WILL
BE CRITICAL FOR BLOWING SNOW POTENTIAL AS THERE CURRENTLY IS A
LIMITED AMOUNT OF SNOW COVER EXCEPT FOR THE FAR SOUTHERN FA.
CURRENT MODEL SOLUTIONS SHOWING SNOW BAND RELATIVELY NARROW AND
PROGRESSIVE. BASED ON TIMING OF SNOW BAND AND MODEL PCPN FORECASTS
EXPECT SNOW AMOUNTS WEST OF THE VALLEY OF A TENTH OR TWO
INCREASING FROM THE VALLEY EAST WHERE PARTS OF NW MN COULD
POSSIBLY GET AN INCH OR TWO ALTHOUGH CONFIDENCE NOT HIGH ON HIGHER
AMOUNTS. WINDS TO REV UP BEHIND FRONT WITH MODEL SOUNDINGS SHOWING
40KT IN MIXED LAYER. WITH STRONG COLD ADVECTION DOWNWARD MOMENTUM
SHOULD BE PRETTY EFFICIENT SO ADVISORY CRITERIA WINDS EXPECTED
FROM VALLEY WEST MAINLY THIS AFTERNOON/EARLY EVENING. BIG QUESTION AT
THIS POINT IS WHETHER THERE WILL BE ENOUGH SNOW TO WARRANT WINTER
WX ADVISORY FOR BLSN VS WIND ADVISORY. MODELS NOT SHOWING MUCH FOR
SNOWFALL BEHIND FRONT AND CONFIDENCE NOT HIGH THAT PRECEDING SNOW
WILL BE ENOUGH FOR SUSTAINED BLSN EVENT. FOR THIS REASON WILL
ISSUE A WIND ADVISORY AND MENTION BLSN IN OPEN AREAS. ANY SHSN
FOLLOWING FRONT COMBINED WITH THE WIND COULD ALSO BRIEFLY LOWER
VSBY. ACROSS THE FAR SOUTH WILL ISSUE WINTER WX ADVISORY WHERE
MORE SNOW IS ON THE GROUND. THIS AREA MISSED THE SNOW SATURDAY SO
SO BEST BLSN POTENTIAL WILL BE CONFINED TO THE SOUTHERN ENDS OF THE
COUNTIES. WITH EVENT MAINLY THIS AFTERNOON DAY SHIFT WILL HAVE
TIME TO SEE IF SNOW AMOUNTS WILL WARRANT CHANGE TO MORE BLSN
HEADLINES.
WINDS TO HOLD UP TONIGHT HOWEVER SHOULD TAPER OFF ENOUGH TO LIMIT
ANY LOWER VSBY IN PSBL BLSN AFTER SUNSET. COLD ADVECTION LEVELS OFF
HOWEVER COLD COLUMN WILL DROP MINIMUMS BACK INTO SINGLE DIGITS BUT
MIXING WILL LIMIT ANY BIG FALL. UPPER LOW CLOSES OFF ALONG S
MB/ONT SO WRAP-AROUND -SN TO PERSIST ACROSS THE NE HALF OF THE FA
TONIGHT.
UPPER LOW WOBBLES ALONG THE MN/ONTARIO BORDER TO NORTHERN LAKE
SUPERIOR SO EXPECT LIGHT SNOW TO PERSIST OVER THE FAR NE MONDAY
WITH MINOR ACCUMULATIONS WITH LOCALLY HIGHER AMOUNTS OVER LARGER
LAKES. BLUSTERY CONDITIONS WILL CONTINUE WITH WINDS GRADUALLY
DIMINISHING DURING THE AFTERNOON. COLD REGIME TO CONTINUE WITH
TEMPERATURES STRUGGLING TO GET INTO THE TEENS.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 320 AM CST SUN NOV 16 2014
WINDS GRADUALLY TURN WESTERLY MONDAY NIGHT ALONG WITH WARM
ADVECTION SO TEMPERATURES NOT TO DROP OFF TOO FAR BUT HIGHER SNOW
COVERED AREAS COULD GO BLO ZERO.
TEMPERATURES TO MODERATE SLIGHTLY TUESDAY AHEAD OF THE NEXT WEAKER
COLD FRONT. SOME LIGHT SNOW POSSIBLE TUESDAY NIGHT BUT AMOUNTS
OF NOT MUCH SIGNIFICANCE AT THIS POINT.
A FEW MINOR WAVES WILL ROTATE AROUND BROAD CYCLONIC FLOW OVER
NORTHEASTERN CANADA...WITH A WAVE MOVING ACROSS MANITOBA AND WRN
ONTARIO EARLY IN THE PERIOD. THIS WILL BRING A CHANCE FOR LIGHT SNOW
ACROSS NORTHERN MINNESOTA AND WILL CONTINUE CHANCE POPS FOR
NORTHEASTERN ZONES ON WEDNESDAY. MODELS HAVE BEEN FAIRLY CONSISTENT
WITH THIS WAVE WITH TYPICAL TIMING DIFFERENCES. UPPER LOW BEGINS TO
LIFT OUT OF NORTHEAST CANADA NEAR THE END OF THE WEEK AND MOISTURE
SHIFTS EASTWARD...WITH DRY WX EXPECTED BEYOND WEDNESDAY. NORTHERLY
FLOW PATTERN WILL KEEP DAYTIME HIGHS BELOW FREEZING FOR THE ENTIRE
LONG TERM PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1140 PM CST SAT NOV 15 2014
AVIATION REMAINS VERY INTERESTING FOR THE AREA AS COLD FRONT DROPS
SOUTH WITH BAND OF SNOW SHOWERS....FOLLOWED BY A PERIOD OF STRONG
AND GUSTY NORTH-NORTHWEST WINDS DVL REGION MIDDAY AND AFTERNOON
AND IN THE RRV MORE MID AFTERNOON INTO EARLY EVENING. EXPECT
VARIABLE VSBYS 1-5 SM IN LIGHT SNOW AND BLOWING SNOW AT TAF SITES.
CIGS MVFR LATE MORNING INTO EARLY EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM CST THIS EVENING
FOR NDZ052-053.
WIND ADVISORY FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
NDZ006>008-014>016-024-026>030-038-039-049-054.
MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM CST THIS EVENING
FOR MNZ029-040.
WIND ADVISORY FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
MNZ001>004-007.
&&
SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...RIDDLEHazardous weather outlook, Nov 15, 6:55 AM CST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CST SAT NOV 15 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 655 AM CST SAT NOV 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER COLD FRONT WILL SWING THROUGH THE REGION SUNDAY. THIS WILL BRING A REINFORCING SHOT OF COLD AIR ALONG WITH STRONG NORTH WINDS AND SCATTERED SNOW SHOWERS. VISIBILITY MAY BE RESTRICTED IN HEAVIER SNOW SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:40 AM CST | Winter Weather Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 15 hr |
Nearby
Wind Advisories in North Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.